Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Liked by Bek, LynneB, kelly76, echams1 ... see all

@texasduchess

@danalee5
While researching how to minimize my Effexor withdrawal (or discontinuation) effects, I read one person's suggestion–"I tried many things to overcome withdrawal, but nothing works much except alcohol in beer, or any other form. Read somewhere that alcohol increases serotonin level in brain, maybe that’s the reason behind it."

Jump to this post

Hi texasduchess. does this really help? i tried a glass of wine, which was areally bad idea! thanks Shoshi

@shoshi

I think I just deleted a very long discussion! Will my brain ever work correctly again????? anyway has any one experienced bladder problems after dropping down to a very low dose (37.5mgs on alternate days) for three weeks and three bladder accidents in that time! I do not sleep well, except for 3 to 5am & during that time is when I have had the problem. I am very distressed by this new sympton & wish to know if this is only me!!!! I look forward to a response. Shoshi

Jump to this post

Hello @shoshi, Welcome to Mayo Clinic Connect. I moved you conversation to the already existing conversation taking place on Effexor. You will receive notifications when someone replies. You will notice that this new post regarding issues with bladder and Effexor withdrawal will also be moved to the existing thread on withdrawal symptoms from Effexor. Have you had a chance to talk with your primary care doctor about the issues you have been experiencing with tapering off your medication?

I think I just deleted a very long discussion! Will my brain ever work correctly again????? anyway has any one experienced bladder problems after dropping down to a very low dose (37.5mgs on alternate days) for three weeks and three bladder accidents in that time! I do not sleep well, except for 3 to 5am & during that time is when I have had the problem. I am very distressed by this new sympton & wish to know if this is only me!!!! I look forward to a response. Shoshi

@jamienolson

Hello @shoshi, Welcome to Mayo Clinic Connect. I moved you conversation to the already existing conversation taking place on Effexor. You will receive notifications when someone replies. You will notice that this new post regarding issues with bladder and Effexor withdrawal will also be moved to the existing thread on withdrawal symptoms from Effexor. Have you had a chance to talk with your primary care doctor about the issues you have been experiencing with tapering off your medication?

Jump to this post

Hello Jamie. Thank you for your prompt response. I will be seeing my GP tomorrow & will discuss that with her then. This issue was not happening when I saw her last month! & is quite distressing for me; as well as all the other issues! . Kind regards
Shoshi

@revtjls

@jamienolson I spoke with my Dr. about a possible medication switch because because Effexor has become less effective over the past year or so. Or to put it another way, my anxiety has been increasing and so have the depressive symptoms. Based on results of a Genesight test, she prescribed Pristiq. So I am tapering off Effexor while simultaneously switching to Pristiq.

Jump to this post

@revtjls
Good morning,
How is the swich over going? Are you getting withdrawal effects from the Effexor?
Best….
Ronnie (GRANDMA r)

@shoshi

Hi texasduchess. does this really help? i tried a glass of wine, which was areally bad idea! thanks Shoshi

Jump to this post

@shoshi I was quoting someone else who found alcohol (particularly beer) helpful with his Effexor withdrawal. I personally don't drink all that much and haven't deliberately tried using it to minimize my withdrawal symptoms. Some weekends, I have had a glass of wine (I like moscatos and other light, sweet wines) and a few weekends back, a rum concoction–didn't notice any lessening, or worsening of my symptoms. If you are taking some other medication (Valium, klonopin, prozac, etc.), drinking might be contraindicated.

Liked by Parus, shoshi

@catamite

I just went to a psychiatrist, one who is supposed to know about all medications. He was no help at all. He did prescribe neurontin to help me sleep. He said all my other symptoms from discontinuation are anxiety, not symptoms of withdrawal. wtf.

Jump to this post

@catbitess Where the h*ll does he think the anxiety is coming from? These doctors don't suggest that the nausea and dizziness many experience while withdrawing is because we've all somehow now developed some type of inner ear/vertigo problem. When many, many people quitting Effexor report the same distressing symptoms no matter whether it was prescribed for mental/emotional, or physical issues, it doesn't seem that hard to connect the dots and think maybe it's withdrawal from the drug.

I have been totally off for 2 weeks now!! I got down to removing 7 of the little balls in my 37.5mg capsule and decided to power through the dizziness if I could. It never got worse through the day when I didn't take another pill. I took Benadryl to sleep at night as that was the worst time. I still had dizziness and just a couple brain zaps for about a week off and on but it has all stopped the last few days, (I hope).

Liked by Parus

@pugmom

I have been totally off for 2 weeks now!! I got down to removing 7 of the little balls in my 37.5mg capsule and decided to power through the dizziness if I could. It never got worse through the day when I didn't take another pill. I took Benadryl to sleep at night as that was the worst time. I still had dizziness and just a couple brain zaps for about a week off and on but it has all stopped the last few days, (I hope).

Jump to this post

@pugmom Dram*mine (or Bon*ine) works great for the dizziness. I take 1/2 to a whole pill as needed.

@jamienolson

Hello @mdw123 and @revtjls– Welcome to Mayo Clinic Connect. Thank you for posting. Your thoughts and experiences add value to the other members coming to connect with the same issues. It's so good to know that we are not alone.

What is your goal for being totally tapered off?

Jump to this post

What I started doing then realized that it's not effective is taking a 75mg dose one day then not taking another one until a few days later but I was getting sick on day 2 without (nausea, bone aches, brain zaps) so I thought about it more and realized that it's not how you deal with addictions – so I'm back to taking the 75mg daily and will then request a lower dose after a bit. I have no specific goal as to how fast I do it but I don't want to be sick while I do as I have a job and a life that needs my presence. I'll just keep reducing getting my body used to lower and lower doses. I'm really hoping that does it.

@pugmom

I have been totally off for 2 weeks now!! I got down to removing 7 of the little balls in my 37.5mg capsule and decided to power through the dizziness if I could. It never got worse through the day when I didn't take another pill. I took Benadryl to sleep at night as that was the worst time. I still had dizziness and just a couple brain zaps for about a week off and on but it has all stopped the last few days, (I hope).

Jump to this post

That sounds hopeful.

@jamienolson

Hello @shoshi, Welcome to Mayo Clinic Connect. I moved you conversation to the already existing conversation taking place on Effexor. You will receive notifications when someone replies. You will notice that this new post regarding issues with bladder and Effexor withdrawal will also be moved to the existing thread on withdrawal symptoms from Effexor. Have you had a chance to talk with your primary care doctor about the issues you have been experiencing with tapering off your medication?

Jump to this post

Oh, sorry – I guess I didn't understand the different thread thing….I've tried to see my primary care doc but I had an appointment booked back in June but it was cancelled due to office being flooded and doc closing the office until September – by the time I got through the phone lines which were swamped for the first week the first appointment I could get was in January 2019. My pharmacist requested a lower dose for me – I've seen this doc for 30 years now so she'd trust my decision. The problem is that I don't think she actually knew what she was getting me into with this drug. I'll see her when I can.

Liked by shoshi

@nseidel

This is week 2 this is horrible and it should be announced publicly that people are made to suffer because doctors do not know the side effects of the crap they prescribe god their patients.

Jump to this post

I TOTALLY AGREE!!!! I assume some sales guy comes to the office with this great new med which sounds great so it gets prescribed. I read that this was banned in France because of the difficulty with withdrawl.

Sounds like he should take it for a while and try to get off of it.

After reading through some of these posts, I am extremely nervous about trying to go off my venlafaxine. I want off and very discouraged about the withdrawal concerns. I tried to taper off slowly a couple of years ago and felt totally crazy and out of control!! It is sad to want to stay on a drug just so I don't have to deal with the withdrawal. I take a 75MG capsule, where do I start?

Please login or register to post a reply.